Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 128, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 10, 2023, 6:28 PM CDT for Emmet County, Kossuth County, Palo Alto County, Iowa. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2023, 6:28 PM CDT (23:28 UTC)
- Expired
- Jul 10, 2023, 7:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Emmet County, IA, Kossuth County, IA, Palo Alto County, IA
The radar
The Des Moines radar (KDMX), 178 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 3:12 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2069 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:08 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 10, 3:08 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 308 PM CDT Mon Jul 10 2023 .DISCUSSION.../Tonight through Monday/ Issued at 308 PM CDT Mon Jul 10 2023 Forecast Highlights: - Showers and storms (some strong to severe mainly northwest) expected tonight into Tuesday - Lingering showers and weak storms Tuesday, then possible MCS late Tuesday into Wednesday AM -Additional chances for on and off showers and storms through the rest of the work week A relatively quiet day so far with sunny skies across Iowa, as high pressure system previously overhead departs southeast and a larger low pressure system sits over southern Canada. Temperatures have warmed with the broad insolation and southwesterly flow, bringing early afternoon temperatures in the low to mid 80s across the region, paired with dewpoints in the 60s to low 70s. Highs are expected to top out in the upper 80s, before falling back into the upper 50s to 60s tonight into Tuesday. A cold front currently draped across central Minnesota into South Dakota is expected to travel down into northwestern Iowa early this evening, bringing the next chance for showers and thunderstorms. Looking into model soundings, the best chance for stronger to possible severe storms is across north/northwestern Iowa where CAPE values around 1000j/kg and shear values in the 20-25 knot range lie out ahead of the front, along with moderate mid level lapse rates. Surface convergence along the front paired with this unstable environment is expected to fire off storms into the evening. Main hazards would be damaging winds and hail, along with periods of heavier showers. As the front drops southeast through north central into central Iowa late tonight into early Tuesday, loss of heating and moisture return will allow for any storms to diminish in strength, with showers and perhaps weak storms lingering through Tuesday morning. Model guidance suggests that the previously mentioned front will slow down as it travels further southeast, though slight discrepancies exists among members in the location of the front by Tuesday afternoon to evening. Many members generally place the front in far southern Iowa into northern MO, but exact location remains rather uncertain at this time. A shortwave diving southeast into Iowa Tuesday evening interacting with the boundary by Tuesday evening is expected to develop additional showers and storms in the form of a developing MCS in southeastern KS/northwestern IA. Moderate MUCAPE generally above 2000+ J/kg, along with effective shear of 30-35 knots with steep mid level lapse rates present per model soundings over western into central Iowa would be conducive in the potential for strong to severe weather Tuesday evening into Wednesday. A stronger LLJ developing forming further north towards the boundary would likely enhance the lifting potential to increase storm development and intensity. Again, wind and hail looks to be the main threats. However, higher PWATs around 1.5 inches and warm cloud depths around 14 kft are expected to allow for the potential for efficient rainfall, with some areas looking to receive an inch or more, with best chances over southern Iowa. Flooding concerns are rather low overall, given antecedent dry conditions and mature crops increasing across the state. With CAM guidance being rather shaky on the exact timing and evolution of storms at this time, uncertainty is on the higher end of how things will play out, so will be monitoring conditions closely. Following the decaying MCS dropping southeast out of Iowa by the later morning, brief dry weather is expected. However, overall active weather looks to continue as model guidance suggest another developing MCS along a boundary over southern Iowa Wednesday evening into Thursday, and pushing out of the region late Wednesday into Thursday with another shortwave passing through. Additional chances for showers and thunderstorms also look to continue through the remainder of the work week, though with uncertainty that remains in the short term, cannot be to specific at this time in terms of details but will be able to expand on this over the next few forecast packages. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1246 PM CDT Mon Jul 10 2023 VFR conditions continue across the terminals through the afternoon. A cold front will arrive into Iowa this evening, moving southeastward across the state through Tuesday. Rain showers and thunderstorms are possible, with best chances currently over KFOD and KMCW. Given uncertainty in the overall coverage and intensity, decided to go with VCSH/VCTS mention at this time, which will be adjusted this evening as needed. Uncertainty is higher at the remaining terminals for rain/storm potential, as the overall activity looks to diminish as it dives southeast, so no mention is in the TAFs for this package. Otherwise, outside of possible heavier downpours at times which may lower vsbys, VFR conditions are largely expected. Winds will shift with the passage of the front, turning northeasterly into Tuesday. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Bury AVIATION...Bury
Hazardous weather outlook, Jul 10, 2:50 PM CDT, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 250 PM CDT Mon Jul 10 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-112000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 250 PM CDT Mon Jul 10 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated to scattered strong to severe thunderstorms are forecast to develop, or move into the area this evening, mainly over the northern half of Iowa. The main hazards are damaging wind gusts and hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A more widespread round of strong to severe thunderstorms exists Tuesday evening into at least the first half of Wednesday. The main hazards will be damaging wind gusts, hail, and locally heavy rainfall. Additional storm chances will return late in the week, although the severe potential will need to be refined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Fowle
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 5:55 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 35 min |
| Jul 10, 6:38 PM CDT | Special Weather Statement | DMX | Palo Alto | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.